Discontinuing progesterone solved my problems

More than eight years ago, I started to use a topical progesterone cream to prevent post-menopausal night sweats. It worked so well that I continued with it not, unfortunately, associating it with the appalling 24/7 (and life-changing) bowel and upper digestive issues which began about six months later, i.e. diarrhoea/constipation/bloating/gas/pain/nausea/heartburn to name but a few.

I then spent eight years trying every diet, medication, alternative therapy etc going and got precisely nowhere with any of them. I saw a gastroenterologist, two colorectal consultants and a general surgeon and had every test and scan et al available all to no avail. Then, in January, whilst trawling the web - just in case something new might have come up, I spotted an item about how progesterone use can affect bowel motility and something clicked! I went on to gather as much info about this as I could and it began to seem very possible that the progesterone cream I'd been using could well be the cause of all my ailments.

The only way to test this theory was, of course, to stop using it (night sweats or not) which I did instantly. I'd read that, as the progesterone cream builds up in the body tissues over time, its effects could continue for anything from 3 - 6 months and so was prepared for a lengthy wait.

The benefits of doing without it started to become apparent in the third week and, with only a few odd problem days here and there, now, at four months non-usage, I am about 80% symptom-free and quite ecstatic!

Can't quite believe it was all my own fault in the first place - how stupid was that!

Anyway, if any of you ladies out there are 'doing' extra progesterone in some way, it might be worth dropping it for a few months just to see what happens. I'd be really interested to hear from anybody who gets a result.

Last edited by

11 Replies

oldestnewest
  • I have horrible night sweats which started after I was taking Progesterone, 2 years after or so. I'm miserable and seeing a new Dr in a week. Hoping it's thyroid or hormones. Glad you're doing better. Hard enough to sleep with IBS, let alone trying to sleep while sopping wet and shivering.

  • Night sweats are wicked, nobody appreciates how awful they are unless they've had them too.

    Hope you find a solution.

  • Well that's really interesting as twice I have tried two different progesterone

    topical cream but both times it caused bad stomach pains and kicked off my ibs. My GP couldn't understand how the cream could affect my ibs so has given me a different cream to try but to be honest I've just had a six week bout of the worse ibs I've ever had so am nervous about trying another one!! At least it would confirm if it was this a big no no for good but there's not a better alternative for the menopause so tempted,

    Thanks for your post

  • Perhaps you might get away with a very low-dose of progesterone, I don't know.

    I don't think many GPs are aware of the connection between it and bowel problems, but there's plenty of info about it on the web.

    I wish you well.

  • Ls15, I misspoke. My IBS started AFTER I stopped taking the Prempro which contained Progesterone. I left out a word in my previous post. Mine was in pill form combined with Estrogen at the lowest dose available. Hoping to get back on it and see if it stops my sweats. If not, next will be getting back on Thyroid meds to see if that works. Last night was horrible. Between sweats and constant trips to the bathroom, got only 3 hrs. sleep. Hope I can make my Dr. appointment today.

  • Hope it's a successful appointment whenever you see your Doc. I really do sympathise.

  • Hi there,

    Thank you for starting up this subject.

    I have beaten my IBS. I have been using Anna's Wild Yam Cream (natural progesterone) for the last few months to help with the perimenopause and I have found it very helpful.

    It is true that hormones can build up in the body. I had an issue with estrogen build-up giving me very heavy periods, bloating and irritability. A did a liver detox before starting to use the cream and have been fine. For anyone interested, this is why I did the liver detox and what it involved: sickofibs.com/ibs-symptoms/...

    I'm so glad you have found a solution for you. It may have not been the cream, but an overloaded liver causing you problems - but at least you're feeling good now. And I'll know what to look out for if I start getting those symptoms. So thank you,

    Alison:)

  • I'm more than certain it was progesterone causing my gut/bowel probs as I recently had a liver function test as part of an NHS health check and it was just fine.

    I think it may cause gut problems in a lot of women, but not many GPs seem to be aware of the connection.

    I wish you well with the menopause - lovely stuff!

  • Thanks for your reply. Out of IBS - into menopause. Fun indeed!

    Interesting about your liver function test. What does progesterone do that is linked to bloating etc? I had heard of hormone imbalance causing problems, but not just progesterone. I'm eager to find out more!

    Alison

  • Once I started searching online for info on hormones and gut motility all sorts of stuff popped up.

    As I am post-menopausal, any amount of progesterone in my body above 0.4 nmol/L is counted as excess and I had a reading of 1.9 nmol/L whilst using the cream. Excess progesterone affects gut motility (as does oestrogen predominance) which causes incomplete bowel-emptying thereby creating gas, bloating, heartburn and indigestion.

    That's it in a nutshell, but once you start looking it soon becomes apparent that hormones play a much bigger role in gut issues than is generally thought.

  • So you had a sort of self-induced excess progesterone. It's actually very logical, but I bet it wasn't that easy to work out.

    I now know not to keep using the cream for too long:) In the meantime it's a lifesaver!

    Thank you very much for that.

    Alison:)

You may also like...